Combining HIV Antiretroviral Medication, Anti-inflammatory Drugs Can Cause Cushing’s Syndrome, Report Shows
Interactions between the HIV antiretroviral therapy Norvir (ritonavir) and the pain relief medication Kenalog (triamcinolone) can lead to Cushing’s disease, according to a new report.
The study, “Acute development of Cushing syndrome in an HIV-infected child on atazanavir/ritonavir based antiretroviral therapy,” appeared in the journal Endocrinology, Diabetes & Metabolism Case Reports.
An 11-year old boy, HIV-positive since birth, was on antiretroviral therapy, which included the drug Norvir. He experienced knee pain, for which he received an injection of Kenalog. Two months later, he arrived at the hospital with facial swelling, fatigue and acute weight gain.
Physicians conducted hormone tests that demonstrated the boy had 24-hour urinary free cortisol levels below the normal range of 1.0 µg/L. This led doctors to suspect iatrogenic adrenal insufficiency, or a deficiency of adrenal hormones (i.e. cortisol) due to side effects from medication.
The hypothalamic-pituitary axis (HPA) produces cortisol. But cortisol, when produced at high levels, or high levels of glucocorticoid medication, can affect the HPA, leading to low cortisol levels. This functions as a feedback mechanism so the body doesn’t produce too much cortisol. Doctors gave the boy a standard dose adrenocorticotropic hormone (ACTH) stimulation test to determine the functioning of the HPA. This test determined that the patient’s HPA was suppressed, which was causing iatrogenic Cushing’s disease.
As a corticosteroid, Kenalog can suppress HPA for 30 to 40 days. Norvir, an agent administered in children with HIV, is an inhibitor of cytochrome P450 3A (CYP450 3A) enzymes, which metabolize and clear corticosteroids like Kenalog from the body. In this case, Norvir inhibited the CYP450 CYP3A pathway, which led to a longer half-life of Kenalog as it was not metabolized at the normal rate.
This is why giving the boy both Norvir and Kenalog led to increased suppression of his HPA, which lowered his levels of cortisol and caused him to get Cushing’s disease.
While no specific guidelines for treating iatrogenic Cushing’s disease exist, doctors have multiple options that include replacing Norvir with a different treatment regimen or initiating hydrocortisone (cortisol) replacement therapy.